Impact of body changes on the quality of life of HIV-positive treatment-experienced patients: an online community-based survey
18 February 2009. Related: Conference reports, Lipodystrophy Workshop (IWADRW) 10 London 2008.
Nelson Vergel, PozHealth@yahoogroups.com
Eleven years have passed since the first report of lipodystrophy at an HIV conference. The excitement and hope for a longer life that accompanied the arrival of Highly Active Anti-Retroviral Therapy (HAART) was then tempered by accounts of humps, bellies, and facial wasting. A decade on, many unanswered questions and misconceptions about HIV associated lipodystrophy persist with only a limited number of treatment options available.
Frustrated while waiting for answers, many people living with lipodystrophy have turned to the internet for advice, treatment and support in the hope of reversing some of the effects of this stigmatising syndrome that decreases their self image, mental health, quality of life, and the possibility to re-enter the work force. Most approved interventions for lipodystrophy are perceived as purely cosmetic and have a very low probability of reimbursement. Therefore, it is important that more data are generated from patients to enable advocacy for policy change in third party reimbursement guidelines for HIV-associated body changes. This is the first large online survey of its kind that attempts at determining lipodystrophy-related issues affecting patients in the field.
This study aimed to collect data on the impact of HIV-related lipodystrophy and its management on quality of life of HIV-positive members of pozhealth at yahoogroups.com, a 6-year listserve with close to 3000 members.
A link to a survey with 23 multiple-choice and open ended questions was posted in pozhealth asking people to share information about demographics, time since diagnosis, HIV medication and thymidine analogue exposure, perceived body changes, incidence of depression/anxiety, suicidal thoughts, medication interruptions, social interaction, self-image, therapeutic interventions and their cost coverage, use of lipoatrophy-related products, incidence of lipid and glucose abnormalities, perceptions on the role that HIV medications play on body changes, and community input for lipodystrophy researchers. The survey was publicised for 9 months in 2007-2008 with the help of volunteer help of TheBody.com and other online venues. It is a work-in-progress with more people participating as time progresses.
As of October 2008, a total of 1011 people had participated, with a majority being white males over 40 years old, with over 10 years since HIV diagnosis, on HAART for over 5 years, and with prior exposure to d4T and AZT.
- 90% self reported body changes including facial lipoatrophy (78%), buttock wasting (71.3 %), venomegaly in extremities (68%), abdominal fat (62.4 %), and wasting syndrome (44%.)
- Due to body changes, past or current depression or anxiety was present in 87% of survey responders and 25% had suicidal thoughts in the past.
- 41% had interrupted HAART due to body changes in the past.
- Over 50% of survey responders stopped socialising and dating, decreased sexual activity, had decreased self-image, stopped looking at themselves in the mirror, and changed clothing style.
- The most popular therapeutic interventions used were exercise and nutritional changes, followed by facial fillers, supplements and testosterone.
- Most used own funds to pay for therapies. 40% have done nothing about their facial lipoatrophy, 30% used polylactic acid, and 32% have switched from d4T to tenofovir or abacavir.
- 70% had high lipids and 29% had high glucose in the past. Most participants perceived that HIV medications caused their body changes. 505 participants posted suggestions to guide further research (available upon request).
Despite the inherent limitations and possible biases of self-selection and the limited survey population, body changes appear to take a major toll in patients’ quality of life. The majority of patients in this sample reported eroding self-image, increased isolation, and depression/anxiety; and most associate these with drugs used in the treatment of HIV disease. Disturbingly, 25% of participants had suicidal thoughts in the past due to body changes. The patients’ belief that there is an association with the treatment drugs they use may have a negative effect on patient adherence to prescribed regimens.
We suggest that more information is obtained from other patient populations via targeted outreach venues. More data on the impact of lipodystrophy on quality of life are essential in justifying federal, estate, and foundation funding for exercise, nutritional, and wellness programs and to improve the current low rate of third-party reimbursement of therapies to manage body changes in HIV disease.
- Vergel N. Impact of body changes on the quality of life of HIV-positive treatment experienced patients: an online community-based survey. 10th Intl Workshop on Adverse Drug Reactions and Lipodystrophy in HIV, Nov 6-8 2008, London.
- Additional results and details from the survey can be found at